First Aid For Drug Overdose

24 February 2013
Comments: 0
Category: Drugs and Poisons
24 February 2013, Comments: 0

Drugs are effective in treating specific medical conditions but when taken in

First Aid For Drug Overdose

Drug Overdose

excess can lead to unwanted adverse effects or possibly an overdose. As a matter of fact, many prescription medications and recreational drugs overdose can cause fatal consequences if not treated immediately.

Drug effects may vary depending on the nature of its content as well as the person’s reaction to the drug – may be affected by general health, age and weight. In addition, concomitant use of multiple medications, substances and alcohol can significantly affect the action of the drug.

Young people who use ‘recreational drug’ and alcoholics are at increased risk for a drug overdose. Usually, these high risk populations go on taking the drugs without fully knowing the effects and nature of the substance. Excessive or uncontrolled use of recreational drugs can lead to fatal consequences that require immediate medical attention.

In many cases of drug overdose, the first aider can do so little in treating drug effects. The main goal is to ensure basic life support and provide comfort to the victim.

Drug overdose

Taking too much of any drug or alcohol can have adverse effects on the body. Initially, the person is unaware of these hazards and the risk of injury, as well as the gradual loss of consciousness. As the dose of the ingested substance increases, the person can experience further decline in level of consciousness. At this point, the person requires close supervision as the airway may be obstructed and can lead to possible death.

Signs and symptoms

As mentioned above, persons respond differently to medications. Some may have low tolerance to the medications and develop symptoms almost instantly, while others can show delayed symptoms. Some of the common signs and symptoms include,

  • loss of balance and coordination, drowsiness and collapse
  • hallucinations or confusion
  • difficult breathing or abnormal breathing pattern
  • changes in mood that range from aggression, depression and excitability
  • cold, clammy skin
  • nausea and vomiting
  • abnormal muscle twitching or seizures
  • acute abdominal pain
  • empty medicine or chemical containers, smells etc.

Helping victims of drug overdose

If you have witnessed or suspect someone has overdosed on drugs, you can do something to help him or her. Here are three things you can do to help.

Assess the victim

Check the victim’s level of consciousness. If the victim is not fully awake and conscious, position them in side-lying and make sure they are never alone.

Provide reassurance

Talk with the victim and provide reassurance. Some patients can become irritable and agitated due to the effects of the drugs. Ask the help of family or friends to pacify and reassure the victim. If the safety of the victim or bystanders becomes threatened, call the police authority.

Identify the substance taken

If the victim is conscious, ask about what medication or substance was taken, when and how much was taken, and the mode of administration (inhaled, swallowed or injected).

Survey the scene. Look for possible evidences that may assist the rescue or medical staff identify the substance taken, such as empty bottles or containers, needle or syringe, and vomitus. Provide a comfortable and well-ventilated environment.

Make sure to call 911 for emergency services.

Learn More

To learn more about poisons and drug overdoses and how to provide care for patients of either enrol in the following workplace approved programs:

 

Related Video

Leave a Reply

Your email address will not be published. Required fields are marked *